Priapism resulting from fluphenazine hydrochloride treatment reversed by diphenhydramine

David A. Fishbain

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

A chronic schizophrenic patient received 30 mg fluphenazine hydrochloride (Prolixin®) PO and developed priapism. Urological examination and subsequent urological workup was negative, indentifying fluphenazine hydrochloride as the cause of the priapism. During the period of priapism evaluation, the patient developed a severe extrapyramidal reaction that was treated with diphenhydramine (Benadryl®) 50 mg IV push. There was remission of the extrapyramidal reaction in three minutes followed by resolution of the priapism. The rationale for the treatment of antipsychotic drug-induced priapism with anticholinergic drugs is discussed.

Original languageEnglish (US)
Pages (from-to)600-602
Number of pages3
JournalAnnals of Emergency Medicine
Volume14
Issue number6
DOIs
StatePublished - Jun 1985

    Fingerprint

Keywords

  • fluphenazine, complications of
  • priapism, cause of, fluphenazine

ASJC Scopus subject areas

  • Emergency Medicine

Cite this